Key result
A 2-year-old boy developed severe dilated cardiomyopathy requiring heart transplantation after receiving a cumulative daunorubicin dose of 410 mg/m2, and subsequently developed EBV-associated diffuse large B cell lymphoma.
Why the study?
Anthracyclines can cause cardiotoxicity including rare cardiomyopathy and heart failure, highlighting the need to emphasize standard daunorubicin chemotherapy, clinical prevention, and monitoring in pediatric acute lymphoblastic leukemia.
Case Report (n=1)
This case highlights the severe consequences of non-standard high-dose anthracycline therapy in pediatric ALL, leading to terminal heart failure requiring transplantation and subsequent complications like post-transplant lymphoma.
Supports caution on high anthracycline doses in pediatric ALL; leaves open optimal thresholds and post-transplant monitoring needs.
Anthracycline is a first-line chemotherapy drug used to treat childhood acute leukemia, which may cause cardiac toxicity including common arrhythmia, valve disease, pericardial effusion, and even rare cardiomyopathy and cardiac failure. We reported a 2-year-old boy who was treated irregularly for acute lymphoblastic leukemia with daunorubicin. After 26 months, his left ventricular ejection fraction decreased to 40% and progressively decreased to 20-30%. Then he successfully received a heart transplant and the myocardium was confirmed with dilated cardiomyopathy. Eight months after cardiac transplantation, he was admitted again for left neck mass and was diagnosed with monomorphic diffuse large B cell lymphoma associated with Epstein-Barr virus infection by biopsy. We present this case to highlight the importance of standard chemotherapy of daunorubicin, clinical prevention, and monitoring of anthracycline-induced cardiotoxicity in acute lymphoblastic leukemia children to ensure their good prognosis and long-term life quality.
No takes yet. Share an insight, caveat, or question.
Cao et al. (2022) conducted a case report in Acute lymphoblastic leukemia, anthracycline-induced dilated cardiomyopathy (n=1). Daunorubicin was evaluated. A 2-year-old boy developed severe dilated cardiomyopathy requiring heart transplantation after receiving a cumulative daunorubicin dose of 410 mg/m2, and subsequently developed EBV-associated diffuse large B cell lymphoma.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: